Aa
A
A
Close
Avatar universal
Diabetes, High BP, Anxiety, Depression, Blood Sugar Levels
My older brother was diagnosed with juvenile diabetes a few years ago. He is now 40 years old. He has become progressively worse. It is clear to me that he is depressed, anxious and short tempered.  He is not the same person I grew up with. The last little while, he has had episodes where he is unaware of the time, and obsessively focused on objects but not really seeing these objects.  During one episode, we gave him juice, but he wasn't responsive, so I offered water, and he drank a 500ml bottle in one gulp. 10 minutes later, he couldn't remember drinking the juice or water.

A few days ago we found him on the floor and he would not allow us to provide him with any juice. He had to be held down.

One time he had an episode on a train after work. But know one knew where he was.  He arrived home at 10pm but was expected at 6pm.

I do not understand why he is unable to tell if his blood sugar is low.  Is there a reason?  How does he snap out of it?  We are not always around as he livs alone and we are worried that he will have an episode and no one will be able to help. Sometimes he takes naps through the afternoon and when he wakes up, he's "out of it". He never used to take naps.

I am scared and don't know what to do.  

Cancel
4 Answers
Page 1 of 1
Avatar universal
I am not a physician but the mom of a type one diabetic.   I would suggest that you t brother talk to his doctor about these lows.  It sounds like he needs to adjust his insulin dosage.  He might also want to talk to his doctor about getting either an insulin pump or a continuous glucose monitor.  Since our daughter has been on the pump her lows have been cut down dramatically.

The monitor has an alarm that sounds when your blood sugars go to lower to high.

I can tell you that naps are not uncommon in diabetics especially after swings from highs to lows.  It is like going from really slow to really fast and back an again the body needs to recuperate. Our daughter usually naps a lot when she has uncontrolled blood sugars.

I would also see if there is a support group nearby  - contact your local chapter of JDRf or go to JDRF.org and ask there online diabetes support team.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
What your brother is experiencing is called hyperglucemia, it is in fact HIGH blood sugar, not low. If he drank a bottle of water in one gulp, this is a sign of high blood sugar since he is probably very dehydrated to be able to drink it so quickly. Usually people with extremely high blood sugar become slightly delluded/lose touch with reality. Anxiety and depression is also common when chronic high blood sugars are present because it affects the chemicals in the brain which deal with mood, disabling people from thinking/behaving the way they normally would. I would talk to a diabetes doctor immediately and do some serious readjusting with the insulin dosages your brother is taking.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
While I agree with Kaze25 that high blood sugars CAN present with symptoms similar to low sugars, I believe that this person is making a blanket statement without any evidence. NO, you absolutely cannot just assume that your brother's sugar levels are too high. If he is found delusional, he should be tested first, if possible, before giving sugar if lo2. But that isn't always possible, I know.

The main question you asked was why he is not aware of what his happening when his glucose levels drop low. This is called hypoglycemic unawareness and it is common among diabetic people who have had lots of lows too close together. Studies have been done on this subject, and there are some suggestions that studies have shown to help the person recover their warning symptoms.

Here they are:
1. The person should test more often and  attempt to avoid ANY lows at all for a period of at least 2 weeks (this time period is different in different tests, but 2 weeks is the shortest time wherein people being tested regained their warning symptoms).

2. When low, even slightly low, it is crucial to get the quickest possible fix -- this means that if he is low at dinner time, he should drink a small amount of juice so that this can start raising the sugar levels while he eats his meal. Forget eating snacks when low and always opt for Gatorade or juice (Gatorade is quicker to digest). Doing this gets the sugar levels back up before the brain, desperate for glucose, can signal the liver to dump emergency sugars.

This is the goal, to prevent the liver from being called into action to dump emergency sugars, for their presence in the body confuses the brain into thinking that it has enough sugar when it may be low. It takes time for the residues of these emergency sugars to be removed from the body. In a few weeks of doing these things, his symptoms should be better.

As for how he snaps out of it, this is the action of those emergency liver sugar dumps... if low for too long, the brain tells the liver to release these stored sugars and the person can sometimes recover somewhat own their own.

I agree that he needs to see his doctor and have his insulin dosages reevaluated if this is happening often.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
My blood sugar levels have been normal for several years but 3 weeks ago I had abdomenal surgery and in the hospital I received insulin and have not been able to control my sugar levels, I am also having alot of drainage from the incision. My oncologist us not concerned about the drainage but he is concerned about my sugar levels, I have an appt in 4 days with my primary. Has anyone else experienced this?
Comment
Cancel
Comment
Avatar universal
I am experiencing the same reaction. My primary has told me I am diabetic, and put me on medication. I just started and my morning is at 90. After eating 180. two hours later back to 90. I am going in for a full fasting CBC, and hope to understand more. I had my gall bladder removed, and my sugar level was 293. I don;t know if this helps, all it is doing to me is making me confused I also had a drainage bag for 10 days due to infection. 60yo male.
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Diabetes - Type 1 Community Resources
Top Diabetes Answerers
231441 tn?1333896366
Blank
Manila, Philippines
5536886 tn?1455830946
Blank